Iowa, 2019

Blizzard and Ice Storm in Iowa, February 7, 2019

February 7, 2019 · NWS DMX · 6 events in 6 counties and zones

A mixed precipitation winter storm swept through the Plains, bringing about periods of rain, freezing rain, and snowfall along with strong winds and at least brief blizzard conditions. Synoptically, an open 500 mb wave pivoted through the central and upper Plains, with 850 mb and surface low pressure reflections that traveled from southwest to northeast through Iowa and Missouri-Illinois…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A mixed precipitation winter storm swept through the Plains, bringing about periods of rain, freezing rain, and snowfall along with strong winds and at least brief blizzard conditions. Synoptically, an open 500 mb wave pivoted through the central and upper Plains, with 850 mb and surface low pressure reflections that traveled from southwest to northeast through Iowa and Missouri-Illinois respectively. Given Iowa's primarily location north of the surface and 850 mb lows, consistent moisture and moisture transport was difficult to come by and led to light precipitation primarily in the forms of freezing drizzle/light rain, and snowfall. A tight surface pressure gradient on the backside of the departing surface low produced prolonged periods of winds in excess of 30 mph across areas of northern Iowa, including one gust to 58 mph at the Mason City airport during the evening hours. As a result, periods of blizzard or near-blizzard conditions prevailed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 6, 11:33 PM CST, 27 minutes earlier.

Area forecast discussion, Feb 6, 11:33 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1133 PM CST Wed Feb 6 2019

.SHORT TERM.../Tonight through Thursday/
Issued at 346 PM CST Wed Feb 6 2019

The weather will be quite changeable through the period with
multiple elements of active weather. Our earlier burst of elevated
instability producing dime to nickel hail in spots of central Iowa
has weakened, but is still sufficient for lingering weak convection
north. The H85 theta-e advection surge has recently blossomed
additional weak sleet and/or freezing rain showers over northern
Iowa with new lightning in spots as well. Farther south light
freezing drizzle continues to expand along and just ahead of the
weak KS/IA 925/850mb inverted trough. Pretty much expect persistent
with this into the evening as the latest RAP shows continued
saturation in that layer, but also with neutral to slightly
subsident vertical motion and weak winds through 03z. Thus the
current Winter Weather Advisory will remain in effect through the
evening and into Thursday for most locations (see below).

Our parent system is still well upstream, just moving through the
Rockies, but should begin advancing through the High Plains
overnight inducing yet another surge of warm/theta-e advection
overnight. Corresponding 1-3km QG forcing will deepen that moisture
eventually leading more toward freezing rain than freezing drizzle,
with increasing frontogenesis toward daybreak as well. Deep forcing
will be in place by 12z with a NW to SE changeover to snow in
progress. There is fairly high confidence in a wintry mix north and
icing south and east, including in the far southeast corner where
lower static stability and proximity to the low level baroclinic
zone may lead to higher QPF. Thus have added a small 12 hour Ice
Storm Warning for three counties in the SE corner where accums may
reach one to three tenths.

Farther north and west snow is expected, but its efficiency (snow
ratio) is somewhat uncertain as some models suggest spotty dendritic
layer moisture, potentially leading to sleet or marginal crystals
lowering amounts. There does seem to be a small three hour or so
window where the dendritic growth zone moisture and omega phase
however so still expecting three to five inch accumulations north.
This will also be coincident with increasing winds as the system
rapidly deepens moving from IL into the Great Lakes. Sustained
speeds should reach 25 to 35 mph with wind gusts 40 mph plus at
times. Thus blizzard potential comes into question. Have left Winter
Weather Advisory in place for this element for now as confidence in
snow type and wind gusts is marginal to go for a Blizzard Warning at
this lead time, but the potential will certainly be highlighted in
products and monitored further. With one to two inch accumulations
down into central Iowa during this windy period, have ended the
current advisory southward and extended until 00z.  Also of note
during the windy period Thu will be the potential tree and power
line impacts where significant icing has already occurred.

.LONG TERM.../Thursday night through Wednesday/
Issued at 346 PM CST Wed Feb 6 2019

Long term period begins Thursday evening with ongoing gusty winds
and potential for blowing snow. Strong subsidence should bring most
snowfall activity to an end, however with temp profiles falling
through the dgz cannot rule out a few flurries/light snow showers.
Did not add any mention of lingering -sn to the current forecast due
to low confidence. Models today are a little more aggressive with
the deepening surface low as it crosses the Great Lakes, now
dropping it below 990mb. Tight pressure gradient on the backside of
the low and persistent cold air advection maintains gusty northwest
winds over the state through at least the evening hours. Threat of
blowing snow transitions to another period of bitter cold wind
chills as low temperatures fall below zero Thursday night, with wind
chills dropping to between -20f to -40F. Wind chill headlines will
be needed to highlight the threat, but opted not to issue just yet
due to the complicated winter weather scenario in the short term.
Much lighter winds but continued cold for Friday into Friday night
as an impressive 1050mb high crosses the Upper Midwest. Highs on
Friday will struggle just to get into single digits up north and
teens south, then fall back below zero Friday night.

Upper level ridge axis pushes through the central conus Saturday,
setting up southwesterly flow aloft and lee side cyclogenesis in
southeast CO. Low-level southerly flow/warm air advection will help
temperatures rebound on Saturday. Models in fairly sound
agreement with pushing a weak shortwave through the central Plains
Saturday, however moisture is limited and likely fails to produce
any sensible precip. That story changes as another shortwave
trough quickly follows, this time with better moisture and strong
mid-upper level QG support for lift. Temperatures profiles cold
enough to generate light snow over much the area starting Saturday
night. Precip continues into Sunday before upper level support
gradually wanes.

Not much change to the weather pattern into next week as the wave
train stays active. Models continue to advertise a more robust
system ejecting from the central Rockies Monday into Tuesday. Euro
remains on the faster side of the guidance envelope than the
GFS/GEFS mean, but similar in intensity and track. Potential exists
for a decent shot of snow/blowing snow and impacts to travel over
the region, however it is too far out to start diving into any
specifics just yet.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1132 PM CST Wed Feb 6 2019

IFR/LIFR cigs, freezing rain and/or snow through most of period.
Winds increase behind the storm passage aft 18z with blsn more
likely north/northwest where more accumulation expected.
Conditions not expected to improve much until aft 00z and only
across the south sites KDSM/KOTM where cigs may reach VFR criteria
between 00 and 06z. Winds to remain brisk, however. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST Thursday for IAZ027-028-
033>039-044>050-057>062-070>073-081-082.

Winter Weather Advisory until noon CST Thursday for IAZ074-075-
083>085-092>095.

Winter Weather Advisory until midnight CST Thursday night for
IAZ004>007-015>017-023>026.

Ice Storm Warning until noon CST Thursday for IAZ086-096-097.

Winter Weather Advisory until midnight CST tonight for IAZ086-
096-097.

&&

SHORT TERM...Small
LONG TERM...Martin
AVIATION...REV
Hazardous weather outlook, Feb 6, 3:58 PM CST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
358 PM CST Wed Feb 6 2019

IAZ027-028-033>039-044>050-057>062-070>075-081>085-092>095-072200-
Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Taylor-
Ringgold-Decatur-Wayne-
358 PM CST Wed Feb 6 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Winter Weather Advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Winter Weather Advisory is in effect for the area Thursday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Bitter cold temperatures and wind chills, into the 20s below
zero are expected Thursday night into early Friday.

.SPOTTER INFORMATION STATEMENT...

IAZ004>007-015>017-023>026-072200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-
358 PM CST Wed Feb 6 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Winter Weather Advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Winter Weather Advisory is in effect for the area through
Thursday evening. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Dangerous wind chills are expected on Thursday night into Friday
morning of 30 to nearly 40 below.

.SPOTTER INFORMATION STATEMENT...

IAZ086-096-097-072200-
Wapello-Appanoose-Davis-
358 PM CST Wed Feb 6 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An Ice Storm Warning is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An Ice Storm Warning is in effect for the area through Thursday
morning. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Bitter cold temperatures and wind chills into the 20s below zero
are expected Thursday night into early Friday.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 ice storm, 3 blizzard. Local standard time, as filed.

Ice Storm, Appanoose

When
February 7, 12:00 AM CST to 11:50 AM CST
Where
Appanoose forecast zone
Reported by
Trained Spotter
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Ice Storm, Wapello

When
February 7, 12:00 AM CST to 11:50 AM CST
Where
Wapello forecast zone
Reported by
Trained Spotter
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Ice Storm, Davis

When
February 7, 12:00 AM CST to 10:00 AM CST
Where
Davis forecast zone
Reported by
Trained Spotter
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Blizzard, Emmet

When
February 7, 12:00 PM CST to 11:50 PM CST
Where
Emmet forecast zone
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Blizzard, Palo Alto

When
February 7, 12:00 PM CST to 11:50 PM CST
Where
Palo Alto forecast zone
Reported by
AWOS
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Blizzard, Kossuth

When
February 7, 12:00 PM CST to 11:50 PM CST
Where
Kossuth forecast zone
Reported by
AWOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802251, 802252, 802253, 802254, 802255, 802256.